A case report in the December 5 issue of the New England Journal of Medicine presents an example of the potential dangers of anticholinergic drugs in some patients: short-term memory loss and hallucinations.
Anecdotally, many specialists are aware that drugs with anticholinergic properties can cause neuropsychological deficits. There is even evidence from a study by Elaine Perry and colleagues (Perry et al., 2003) that these drugs—including common drugs for incontinence, hypertension, psychosis, mood disorders, even allergies—might contribute to the pathology of Alzheimer's disease (see ARF related news story). Still, physicians have to help their patients balance quality-of-life issues, and for many people, these drugs are of great benefit.
Treating incontinence can clearly raise the quality of life for some elderly, but at what price? In their case report, Jack Tsao of the Naval Hospital in Jacksonville, Florida, and Kenneth Heilman of the Veterans Affairs Medical Center in Gainesville, Florida, describe a 73-year-old woman who experienced hallucinations and short-term memory loss when she first started taking the incontinence drug tolterodine. Her primary care physician suspected dementia and prescribed the cholinesterase inhibitor donepezil, which improved the memory problems. (The hallucinations also stopped, though the woman so enjoyed the conversations with deceased relatives that she initially hadn't reported them.) When the patient stopped taking tolterodine for several months, her memory improved further. When she began taking the drug again, there was another drop in short-term memory. With a second discontinuation, memory performance again rose, though not immediately.
"The half-life of tolterodine is less than 10 hours, but in this case, memory normalized long after its use was discontinued, suggesting that the medication altered gene regulation or protein expression," write the authors. Citing, among other things, the work of Perry and colleagues, the authors conclude with recommendations for judicious use of anticholinergics in older patients, along with memory testing of these patients.—Hakon Heimer